Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Bismarck, ND

June 3, 2006Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2006, 5:18 PM CDT for Oliver County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2006, 5:18 PM CDT (22:18 UTC)
Expired
Jun 3, 2006, 6:15 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 032219
SVRBIS
NDC065-032315-
/O.NEW.KBIS.SV.W.0063.060603T2218Z-060603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 11 MILES NORTHWEST OF HANNOVER TO 9 MILES SOUTH
  OF HANNOVER...OR ALONG A LINE EXTENDING FROM 48 MILES NORTHWEST OF
  BISMARCK TO 35 MILES WEST OF BISMARCK...AND MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HANNOVER AROUND 535 PM CDT...
  CENTER AROUND 610 PM CDT...
  FORT CLARK AROUND 615 PM CDT...
  NELSON LAKE AROUND 620 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4723 10170 4699 10155 4699 10098 4727 10116

$$

JV
1 follow-up statement
000 
WWUS53 KBIS 032257
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT SAT JUN 3 2006

NDC065-032315-
/O.CON.KBIS.SV.W.0063.000000T0000Z-060603T2315Z/
OLIVER ND-
557 PM CDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL OLIVER COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FORT CLARK TO CENTER TO 12 MILES
SOUTHEAST OF CENTER...OR ALONG A LINE EXTENDING FROM 39 MILES 
NORTHWEST OF BISMARCK TO 21 MILES NORTHWEST OF BISMARCK...MOVING 
EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN OLIVER COUNTY AROUND 610 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4723 10170 4699 10155 4699 10098 4727 10116

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUN 3 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FRONT AT 19Z WAS NEARING A WILLISTON-HETTINGER LINE AND PROGRESSING
INTO MORE UNSTABLE AIR. SHOWALTER INDEX THIS EVENING IS FORECAST TO
BE IN THE -3 TO -5 RANGE OVER SOUTH CENTRAL NORTH DAKOTA WITH LIFTED
INDICES IN THE SAME RANGE. THE BRN (BULK RICHARDSON NUMBER) FORECAST
FOR THE EVENING LOOKS TO BE SUPPORTING MORE OF A MULTICELLULAR TYPE
FOR STORMS OVER SUPERCELLULAR. THE SWEAT (SEVERE WEATHER THREAT)
INDEX SUGGESTS THE BETTER CHANCES FOR SEVERE WEATHER TO BE JUST EAST
OF BISMARCK...THROUGH THE JAMESTOWN AREA...AND INTO SOUTH DAKOTA.
THIS IS REASONABLE BASED PARTIALLY ON HIGHER LOW LEVEL MOISTURE.

WILL KEEP THUNDERSTORM CHANCES IN FOR TONIGHT...POSSIBLY SEVERE
CENTRAL AND EAST...BEST CHANCES AS STATED ABOVE. AS FRONT PUSHES
THROUGH WESTERN NORTH DAKOTA THE RISK OF STORMS WILL DECREASE AS THE
EVENING WEARS ON FROM WILLISTON TO DICKINSON. FRONT IS FORECAST TO
WASH OUT IN THE EAST BEFORE THE NEXT ONE KICKS THE ENTIRE SYSTEM
EAST SUNDAY NIGHT AND MONDAY. MOST OF SUNDAY LOOKS DRY...BETWEEN
FRONTS...FOLLOWED BY THE NEXT RISK SUNDAY NIGHT. AS THAT SUNDAY
NIGHT FRONT SHIFTS ACROSS THE STATE IT ENCOUNTERS LESS UNSTABLE AIR.
WILL EXPECT STORMS TO FIRE IN MONTANA LATE SUNDAY AND WEAKEN AS THEY
MOVE INTO CENTRAL NORTH DAKOTA.

TEMPERATURES 5 TO 10 DEGREES ON THE HIGH SIDE OF NORMAL THROUGH THE
SHORT TERM.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
WEDNESDAY AND THURSDAY THE H500 RIDGE IS STRONG ACROSS THE CENTRAL
CONUS AS A LARGE LONGWAVE LOW/TROUGH IS OFF THE WEST COAST OF NORTH
AMERICA. NORTH DAKOTA IS ON THE COOLER SIDE OF THE RIDGE WITH
CANADIAN HIGH PRESSURE KEEPING HIGH TEMPERATURES IN THE 70S TO LOWER
80S.

BY FRIDAY THE WEST COAST LOW IS PROGRESSING ACROSS THE
ROCKIES AND BY FRIDAY NIGHT THE H500 RIDGE AXIS HAS MOVED EAST
ACROSS THE STATE AND SOUTHWEST FLOW ALOFT IS BRINGING A SERIES OF
SHORTWAVE IMPULSES ACROSS THE REGION. HAVE KEPT THE MENTION OF
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS SYSTEM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/JV
Hazardous weather outlook, Jun 3, 4:22 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUN 3 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT JUN 3 2006 /322 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST THIS AFTERNOON AND
WEST AND CENTRAL TONIGHT AS A LOW PRESSURE TROUGH MOVES ACROSS
THE FORECAST AREA. IF ANY THUNDERSTORMS DEVELOP...SOME COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AS ANOTHER LOW
PRESSURE TROUGH MOVES ACROSS THE FORECAST AREA. IF THUNDERSTORMS
DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN SUNDAY NIGHT.

In the hours before

Local storm report, Jun 3, 5:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             NEW SALEM               46.84N 101.42W
06/03/2006  E1.00 INCH       MORTON             ND   NWS EMPLOYEE

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:37 PM CDTSevere Thunderstorm WarningBISMorton53 min
Jun 3, 4:50 PM CDTSevere Thunderstorm WarningBISGrant55 min
Jun 3, 5:21 PM CDTSevere Thunderstorm WarningBISRenville41 min
Jun 3, 5:29 PM CDTSevere Thunderstorm WarningBISMorton61 min
Jun 3, 5:59 PM CDTSevere Thunderstorm WarningBISSioux61 min
Jun 3, 6:07 PM CDTSevere Thunderstorm WarningBISMorton53 min
Jun 3, 6:16 PM CDTSevere Thunderstorm WarningBISMcLean59 min
Jun 3, 6:30 PM CDTSevere Thunderstorm WarningBISBurleigh60 min
Jun 3, 6:58 PM CDTSevere Thunderstorm WarningBISWard62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.